Alert archive / Texas / Red Flag Warnings in 2008
Red Flag Warning 18, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this red flag warning at Mar 2, 2008, 3:18 PM CST for 16 counties in Texas. It took effect at Mar 3, 2008, 11:00 AM CST. It was in force for 7 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 2, 2008, 3:18 PM CST (21:18 UTC)
- In effect from
- Mar 3, 2008, 11:00 AM CST
- Expired
- Mar 3, 2008, 6:00 PM CST
- In force
- 7 hr
- Issued by
- NWS Austin/San Antonio, TX
Counties Atascosa County, TX, Bandera County, TX, Bexar County, TX, DeWitt County, TX, Dimmit County, TX, Edwards County, TX, Frio County, TX, Karnes County, TX, Kinney County, TX, Maverick County, TX, Medina County, TX, Real County, TX, Uvalde County, TX, Val Verde County, TX, Wilson County, TX, Zavala County, TX
The radar
The Laughlin AFB radar (KDFX), 93 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 3, 1:51 PM CST | NON-TSTM WND GST 0 | Del Rio, TX | WIND GUST TO 56 MPH REPORTED BY THE KDRT ASOS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Del Rio, TX (KDRT), launched 12:00Z, 9.3 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 447 J/kg
- Mixed-layer CIN
- -239 J/kg
- Mixed-layer LCL
- 614 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 153 m²/s²
- 0-3 km storm-relative helicity
- 249 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS84 KEWX 022118 RFWEWX RED FLAG WARNING NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 318 PM CST SUN MAR 2 2008 ...A RED FLAG WARNING IS NOW EFFECT FROM 11 AM TO 6 PM MONDAY FOR MUCH OF THE COASTAL PLAINS...RIO GRANDE PLAINS...WESTERN HILL COUNTRY AND FAR SOUTHERN PLAINS... .A STRONG COLD FRONTAL SYSTEM MOVING THROUGH SOUTH CENTRAL TEXAS LATE TONIGHT AND EARLY MONDAY WILL PRODUCE STRONG NORTHERLY WINDS OF 20 TO 30 MPH WITH GUSTS BETWEEN 35 AND 40 MPH. THE COMBINATION OF HIGH WINDS AND LOW HUMIDITIES OVER THE AREA WILL RESULT IN DANGEROUS FIRE BEHAVIOR. TXZ183>185-202-203-217-218-228-031015- /O.UPG.KEWX.FW.A.0005.080303T1700Z-080304T0100Z/ /O.NEW.KEWX.FW.W.0018.080303T1700Z-080304T0000Z/ VAL VERDE-EDWARDS-REAL-KINNEY-UVALDE-MAVERICK-ZAVALA-DIMMIT- 318 PM CST SUN MAR 2 2008 ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 6 PM CST MONDAY... THE NATIONAL WEATHER SERVICE IN AUSTIN/SAN ANTONIO HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 11 AM TO 6 PM CST MONDAY. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. A STRONG COLD FRONTAL SYSTEM MOVING THROUGH SOUTH CENTRAL TEXAS LATE TONIGHT AND EARLY MONDAY WILL PRODUCE STRONG NORTHERLY WINDS OF 20 TO 30 MPH WITH GUSTS BETWEEN 35 AND 40 MPH. THE COMBINATION OF STRONG GUSTY WINDS AND LOW HUMIDITIES OVER THE SOUTH CENTRAL TEXAS WILL RESULT IN DANGEROUS FIRE BEHAVIOR. A RED FLAG WARNING MEANS WEATHER CONDITIONS WILL PROMOTE FIRES THAT ARE DIFFICULT TO CONTROL ACROSS THE WARNED AREA. A RED FLAG WARNING IS COMPLETELY SEPARATE FROM A LOCAL BURN BAN WHICH IS ISSUED BY LOCAL OFFICIALS. $$ TXZ187-204-205-219>222-224-031015- /O.NEW.KEWX.FW.W.0018.080303T1700Z-080304T0000Z/ BANDERA-MEDINA-BEXAR-FRIO-ATASCOSA-WILSON-KARNES-DE WITT- 318 PM CST SUN MAR 2 2008 ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 6 PM CST MONDAY... THE NATIONAL WEATHER SERVICE IN AUSTIN/SAN ANTONIO HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 11 AM TO 6 PM CST MONDAY. A STRONG COLD FRONTAL SYSTEM MOVING THROUGH SOUTH CENTRAL TEXAS LATE TONIGHT AND EARLY MONDAY WILL PRODUCE STRONG NORTHERLY WINDS OF 20 TO 30 MPH WITH GUSTS BETWEEN 35 AND 40 MPH. THE COMBINATION OF STRONG GUSTY WINDS AND LOW HUMIDITIES OVER THE SOUTH CENTRAL TEXAS WILL RESULT IN DANGEROUS FIRE BEHAVIOR. A RED FLAG WARNING MEANS WEATHER CONDITIONS WILL PROMOTE FIRES THAT ARE DIFFICULT TO CONTROL ACROSS THE WARNED AREA. A RED FLAG WARNING IS COMPLETELY SEPARATE FROM A LOCAL BURN BAN WHICH IS ISSUED BY LOCAL OFFICIALS. $$
2 follow-up statements
000 WWUS84 KEWX 031256 RFWEWX RED FLAG WARNING NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 656 AM CST MON MAR 3 2008 ...A RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 6 PM THIS AFTERNOON FROM THE RIO GRANDE PLAINS AND WESTERN HILL COUNTRY EAST TO THE COASTAL PLAINS. .A STRONG COLD FRONT WILL MOVE THROUGH SOUTH CENTRAL TEXAS THIS MORNING. NORTH TO NORTHWEST WINDS OF 20 TO 35 MPH WITH GUSTS UP TO AROUND 45 MPH CAN BE EXPECTED. RELATIVE HUMIDITIES WILL FALL TO BETWEEN 20 AND 25 PERCENT THIS AFTERNOON. THIS COMBINATION OF STRONG WINDS AND LOW RELATIVE HUMIDITIES WILL RESULT IN DANGEROUS FIRE BEHAVIOR. TXZ183>185-187-202>205-217>222-224-228-032100- /O.CON.KEWX.FW.W.0018.080303T1700Z-080304T0000Z/ VAL VERDE-EDWARDS-REAL-BANDERA-KINNEY-UVALDE-MEDINA-BEXAR- MAVERICK-ZAVALA-FRIO-ATASCOSA-WILSON-KARNES-DE WITT-DIMMIT- 656 AM CST MON MAR 3 2008 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CST THIS AFTERNOON... A RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CST THIS AFTERNOON. NORTH TO NORTHWEST WINDS OF 20 TO 35 MPH WITH GUSTS UP TO AROUND 45 MPH CAN BE EXPECTED. RELATIVE HUMIDITIES WILL FALL TO BETWEEN 20 AND 25 PERCENT THIS AFTERNOON. THIS COMBINATION OF STRONG WINDS AND LOW RELATIVE HUMIDITIES WILL RESULT IN DANGEROUS FIRE BEHAVIOR. A RED FLAG WARNING MEANS WEATHER CONDITIONS WILL PROMOTE FIRES THAT ARE DIFFICULT TO CONTROL ACROSS THE WARNED AREA. A RED FLAG WARNING IS COMPLETELY SEPARATE FROM A LOCAL BURN BAN WHICH IS ISSUED BY LOCAL OFFICIALS. $$
000 WWUS84 KEWX 032106 RFWEWX RED FLAG WARNING NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 306 PM CST MON MAR 3 2008 ...A RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST FOR THE RIO GRANDE PLAINS AND WESTERN HILL COUNTRY... ...THE NORTHERN PARTS OF THE RED FLAG WARNING AREA HAVE BEEN CANCELLED... ...WINDS AND HUMIDITIES EXPECTED TO APPROACH CRITICAL LEVELS OVER THE RIO GRANDE PLAINS AND WESTERN HILL COUNTRY TUESDAY AFTERNOON... .A STRONG COLD FRONT HAS MOVED THROUGH SOUTH CENTRAL TEXAS TODAY AND BROUGHT VERY STRONG NORTH TO NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS OF 40 TO 50 MPH. RELATIVE HUMIDITIES HAVE WILL CONTINUE BETWEEN 20 AND 25 PERCENT THIS AFTERNOON. THIS COMBINATION OF STRONG WINDS AND LOW RELATIVE HUMIDITIES WILL RESULT IN DANGEROUS FIRE BEHAVIOR. TXZ184-185-187-205-221-222-224-032215- /O.CAN.KEWX.FW.W.0018.000000T0000Z-080304T0000Z/ EDWARDS-REAL-BANDERA-BEXAR-WILSON-KARNES-DE WITT- 306 PM CST MON MAR 3 2008 ...RED FLAG WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN AUSTIN/SAN ANTONIO HAS CANCELLED THE RED FLAG WARNING. INCREASED CLOUD COVER AND COLDER TEMPERATURES HAVE CAUSED HUMIDITIES TO REMAIN ABOVE 30 PERCENT THIS AFTERNOON AND THEREFORE THE RED FLAG WARNING HAS BEEN CANCELLED. HOWEVER VERY STRONG WINDS OF 25 TO 35 MPH WITH HIGHER GUSTS WILL CONTINUE THROUGH THE EVENING HOURS MAKING FIRES DIFFICULT TO CONTROL...ESPECIALLY AMONG TALL GRASSES. $$ TXZ183-202>204-217>220-228-040000- /O.CON.KEWX.FW.W.0018.000000T0000Z-080304T0000Z/ VAL VERDE-KINNEY-UVALDE-MEDINA-MAVERICK-ZAVALA-FRIO-ATASCOSA- DIMMIT- 306 PM CST MON MAR 3 2008 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS AFTERNOON... NORTH TO NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS OF 4O TO 50 MPH WILL CONTINUE. RELATIVE HUMIDITIES HAVE FALLEN OR WILL FALL TO BETWEEN 20 AND 25 PERCENT THIS AFTERNOON AND EARLY EVENING. THIS COMBINATION OF STRONG WINDS AND LOW RELATIVE HUMIDITIES WILL RESULT IN DANGEROUS FIRE BEHAVIOR. A RED FLAG WARNING MEANS WEATHER CONDITIONS WILL PROMOTE FIRES THAT ARE DIFFICULT TO CONTROL ACROSS THE WARNED AREA. A RED FLAG WARNING IS COMPLETELY SEPARATE FROM A LOCAL BURN BAN WHICH IS ISSUED BY LOCAL OFFICIALS. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this red flag warning went out at Mar 2, 11:46 AM CST, 3 hours 32 minutes earlier.
Area forecast discussion, Mar 2, 11:46 AM CST, 3 hours 32 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 1146 AM CST SUN MAR 2 2008 .AVIATION... LOW PRESSURE DEEPENING ACROSS THE SOUTHERN PLAINS WILL ALLOW S-SE WINDS 15 TO 25 KTS WITH GUSTS TO NEAR 30 KTS THIS AFTERNOON AND INTO THE OVERNIGHT HOURS. STRONG LOW LEVEL JET WILL MAINTAIN MOISTURE TRANSPORT ACROSS THE REGION. MVFR CIGS WILL BECOME VFR AFTER 20Z. CIGS WILL RAPIDLY FALL BACK TO MVFR AFTER 03Z AND CONTINUE THROUGH 18Z MONDAY. DRY LINE/PRE FRONTAL TROF EXPECTED TO MOVE ACROSS THE AREA BETWEEN 09Z-12Z SHIFTING WINDS TO THE W-NW AT 15 TO 20 KTS WITH GUSTS TO 25 KTS. BETWEEN 13Z-16Z STRONG COLD FRONT WILL MOVE ACROSS THE AREA WITH NW WINDS INCREASING TO 20 TO 30 KTS WITH GUSTS NEAR 35 KTS AFTER 16Z. EXPECT SOME SHRA/TSRA ALONG AND AHEAD OF COLD MOST LIKELY BETWEEN 12Z TO 16Z AND MAINLY OVER NORTHEAST AND EAST PORTIONS OF THE AREA. WITH UNCERTAINTY IN LOCATION AND TIMING HAVE LEFT OUT OF TAFS EXCEPT AT KAUS. && .PREV DISCUSSION... /ISSUED 905 AM CST SUN MAR 2 2008/ UPDATE... MADE QUICK UPDATE TO INCREASE WINDS TODAY MORE IN THE 15 TO 25 MPH RANGE...BUT BELOW WIND ADVISORY CRITERIA. ALSO REMOVED THE MORNING RAIN CHANCES. OTHERWISE THE MOSTLY CLOUDY AND BREEZY FORECAST LOOKS GOOD FOR TODAY AND NO OTHER CHANGES PLANNED AT THIS TIME. WILL LIKELY ISSUE A RED FLAG WARNING/WIND ADVISORY FOR MUCH/ALL OF THE AREA ON THIS AFTERNOONS PACKAGE FOR MONDAY. PREV DISCUSSION... /ISSUED 606 AM CST SUN MAR 2 2008/ AVIATION... DEEPENING LOW PRESSURE IN THE SOUTHERN PLAINS AND LOWER LEVEL WIND PROFILES SUGGEST S TO SE WINDS 5 TO 15 KTS WILL INCREASE TO 15 TO 25 KTS WITH GUSTS TO AROUND 30 KTS BY NOON AND PERSIST THROUGH TONIGHT, ALTHOUGH AT A SLIGHTLY LOWER SPEED. EXCEPT DRY LINE WILL MOVE INTO WESTERN HILL COUNTRY AND RIO GRANDE PLAINS LATE TONIGHT AFTER 09Z SHIFTING WINDS TO NW AT 15 TO 25 KTS. JUST BEYOND THIS FORECAST, A STRONG COLD FRONT WILL MOVE ACROSS MONDAY MORNING BRINGING NW WINDS OF 20 TO 30 KTS WITH GUSTS TO 40 KTS. MVFR/LCL IFR CIGS WILL LIFT TO VFR CIGS BY NOON. EXCEPT CLOUDS WILL BECOME SCT OVER THE WESTERN HILL COUNTRY AND RIO GRANDE PLAINS THIS AFTERNOON, THEN MVFR CIGS WILL REDEVELOP ELSEWHERE THIS EVENING. THERE IS A SLIGHT CHANCE OF SHRA/TSRA AS A WEAKENING UPPER DISTURBANCE CROSSES THE AREA. CHANCES OF SHRA/TSRA WILL INCREASE TOWARD 12Z JUST AHEAD OF THE COLD FRONT AND DRY LINE. HOWEVER, DUE TO UNCERTAINTY ON TIMING, WILL LEAVE THEM OUT OF TAFS. PREV DISCUSSION... /ISSUED 345 AM CST SUN MAR 2 2008/ DISCUSSION... ONCE AGAIN EARLY THIS MORNING LOW CLOUDS HAVE OVERSPREAD SOUTH CENTRAL TEXAS AND THE HILL COUNTRY. ANOTHER WARM AND HUMID DAY IS ON TAP WITH A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS DEVELOPING IN THE HEAT OF THE AFTERNOON. THE MAIN WEATHER EVENT IS NOW EXPECTED MONDAY MORNING. SUBSEQUENT MODEL RUNS CONTINUE TO TREND TO A SLOWER MOVEMENT OF THE UPPER TROF CURRENTLY DIVING SOUTHEAST ACROSS THE INTER MOUNTAIN WEST. THIS TREND WILL RESULT IN THE COLD FRONT AND ASSOCIATED LINEAR MCS MOVING INTO THE HILL COUNTRY AND EDWARDS PLATEAU AFTER 09Z. THE COLD FRONT AND ASSOCIATED CONVECTION WILL CLEAR OUR EASTERN COUNTIES MONDAY AFTERNOON...IF NOT SOONER. SPC STILL HAS OUR NORTHEAST COUNTIES IN THE SLIGHT RISK AREA MONDAY MORNING IN THE VICINITY OF THE INTERSECTION OF THE COLD FRONT AND DRY LINE. SEVERE WEATHER THREATS WILL BE DAMAGING WINDS AND LARGE HAIL. POST FRONTAL WINDS ON MONDAY WILL BE NORTHWEST AT 25 TO 35 MPH. A WIND ADVISORY WILL BE REQUIRED FOR ALL OF SOUTH CENTRAL TEXAS ON MONDAY. VERY LOW DEWPOINTS...CLEAR SKIES AND DIMINISHING WINDS WILL RESULT IN A COLD START TO TUESDAY MORNING. A WIDESPREAD FREEZE WILL OCCUR ACROSS THE HILL COUNTRY AND EDWARDS PLATEAU. THE NEXT WEATHER SYSTEM IS EXPECTED TO IMPACT SOUTH CENTRAL TEXAS THURSDAY AND FRIDAY. ANOTHER COLD FRONT WILL MOVE SOUTHWARD ACROSS THE REGION ON THURSDAY. MODEL SOLUTIONS DIFFER ON THE STRENGTH AND EVOLUTION OF THE UPPER LEVEL TROF AND THE ASSOCIATED AMOUNT OF PCPN. THE GFS IS BY FAR THE STRONGEST AND WETTEST. WE ARE NOT FULLY CONVINCED OF THIS SOLUTION GIVEN THE DRASTIC CHANGE FROM 24HRS AGO...BUT WILL BLEND WITH AREA WFOS...OF WHICH SOME ARE USING THE WETTER SOLUTION. WITH THE PASSAGE OF THE UPPER LEVEL TROF...DRIER AND COOLER WEATHER IS EXPECTED FOR THE UPCOMING WEEKEND. FIRE WEATHER... WE WILL CONTINUE WITH THE CURRENT CONFIGURATION AND TIMING OF THE FIRE WEATHER WATCH. HOWEVER LATER SHIFTS MAY EXPAND THE WATCH AREA EASTWARD BASED ON THE MOST RECENT DAY 2 FIRE WEATHER OUTLOOK ISSUED BY SPC. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 76 59 60 34 67 / 20 50 40 10 0 AUSTIN BERGSTROM INTL AIRPORT 76 60 61 32 65 / 20 50 40 10 0 DEL RIO INTL AIRPORT 82 50 56 35 71 / 10 20 10 0 0 SAN ANTONIO INTL AIRPORT 78 58 60 32 70 / 20 40 30 10 0 && .EWX WATCHES/WARNINGS/ADVISORIES... FIRE WEATHER WATCH FROM MONDAY MORNING THROUGH MONDAY EVENING FOR THE FOLLOWING COUNTIES: DIMMIT...EDWARDS...KINNEY...MAVERICK... REAL...UVALDE...VAL VERDE...ZAVALA. && 01/10
Hazardous weather outlook, Mar 2, 5:01 AM CST, 10 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 501 AM CST SUN MAR 2 2008 TXZ171>173-183>194-202>209-217>225-228-031115- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 501 AM CST SUN MAR 2 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...TODAY AND TONIGHT... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE TONIGHT EAST OF A ROCKSPRINGS TO SAN ANTONIO TO CUERO LINE. DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MONDAY MORNING EAST OF A BURNET TO SAN ANTONIO TO KENEDY LINE. DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN THREATS. A WIND ADVISORY WILL BE REQUIRED ON MONDAY FOR ALL OF THE AREA DUE TO STRONG NORTHWESTERLY WINDS. A FIRE WEATHER WATCH IS IN EFFECT FROM 11 AM TO 7 PM ON MONDAY ALONG AND WEST OF A ROCKSPRINGS TO LEAKEY TO SABINAL TO CATARINA LINE. IN ADDITION TO THE STRONG NORTHWESTERLY WINDS...LOW RELATIVE HUMIDITIES CAN BE EXPECTED. THIS MAY HAVE TO EXTENDED EASTWARD TO INCLUDE THE SAN ANTONIO AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE TONIGHT INTO MONDAY MORNING.
The office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 2, 3:48 PM CST | Wind Advisory | EWX | Atascosa, Bandera, Bastrop, Bexar, Blanco, Burnet and 27 more | 28 hr |
Nearby
Red Flag Warnings in Texas, 2008Every red flag warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.